New Classes of Degree Sequences with Fast Mixing Swap Markov Chain Sampling

Péter L. Erdås, I. Miklós, Zoltán Toroczkai

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

In network modelling of complex systems one is often required to sample random realizations of networks that obey a given set of constraints, usually in the form of graph measures. A much studied class of problems targets uniform sampling of simple graphs with given degree sequence or also with given degree correlations expressed in the form of a Joint Degree Matrix. One approach is to use Markov chains based on edge switches (swaps) that preserve the constraints, are irreducible (ergodic) and fast mixing. In 1999, Kannan, Tetali and Vempala (KTV) proposed a simple swap Markov chain for sampling graphs with given degree sequence, and conjectured that it mixes rapidly (in polynomial time) for arbitrary degree sequences. Although the conjecture is still open, it has been proved for special degree sequences, in particular for those of undirected and directed regular simple graphs, half-regular bipartite graphs, and graphs with certain bounded maximum degrees. Here we prove the fast mixing KTV conjecture for novel, exponentially large classes of irregular degree sequences. Our method is based on a canonical decomposition of degree sequences into split graph degree sequences, a structural theorem for the space of graph realizations and on a factorization theorem for Markov chains. After introducing bipartite 'splitted' degree sequences, we also generalize the canonical split graph decomposition for bipartite and directed graphs.

Original languageEnglish
Pages (from-to)186-207
Number of pages22
JournalCombinatorics Probability and Computing
Volume27
Issue number2
DOIs
Publication statusPublished - Mar 1 2018

Fingerprint

Degree Sequence
Swap
Markov processes
Markov chain
Sampling
Decomposition
Directed graphs
Factorization
Split Graph
Large scale systems
Graph in graph theory
Regular Graph
Simple Graph
Switches
Polynomials
Bipartite Graph
Graph Decomposition
Canonical Decomposition
Factorization Theorem
Class

ASJC Scopus subject areas

  • Theoretical Computer Science
  • Statistics and Probability
  • Computational Theory and Mathematics
  • Applied Mathematics

Cite this

New Classes of Degree Sequences with Fast Mixing Swap Markov Chain Sampling. / Erdås, Péter L.; Miklós, I.; Toroczkai, Zoltán.

In: Combinatorics Probability and Computing, Vol. 27, No. 2, 01.03.2018, p. 186-207.

Research output: Contribution to journalArticle

@article{003f67ff2fdc4eccae044e0d2c60af0a,
title = "New Classes of Degree Sequences with Fast Mixing Swap Markov Chain Sampling",
abstract = "In network modelling of complex systems one is often required to sample random realizations of networks that obey a given set of constraints, usually in the form of graph measures. A much studied class of problems targets uniform sampling of simple graphs with given degree sequence or also with given degree correlations expressed in the form of a Joint Degree Matrix. One approach is to use Markov chains based on edge switches (swaps) that preserve the constraints, are irreducible (ergodic) and fast mixing. In 1999, Kannan, Tetali and Vempala (KTV) proposed a simple swap Markov chain for sampling graphs with given degree sequence, and conjectured that it mixes rapidly (in polynomial time) for arbitrary degree sequences. Although the conjecture is still open, it has been proved for special degree sequences, in particular for those of undirected and directed regular simple graphs, half-regular bipartite graphs, and graphs with certain bounded maximum degrees. Here we prove the fast mixing KTV conjecture for novel, exponentially large classes of irregular degree sequences. Our method is based on a canonical decomposition of degree sequences into split graph degree sequences, a structural theorem for the space of graph realizations and on a factorization theorem for Markov chains. After introducing bipartite 'splitted' degree sequences, we also generalize the canonical split graph decomposition for bipartite and directed graphs.",
author = "Erd{\aa}s, {P{\'e}ter L.} and I. Mikl{\'o}s and Zolt{\'a}n Toroczkai",
year = "2018",
month = "3",
day = "1",
doi = "10.1017/S0963548317000499",
language = "English",
volume = "27",
pages = "186--207",
journal = "Combinatorics Probability and Computing",
issn = "0963-5483",
publisher = "Cambridge University Press",
number = "2",

}

TY - JOUR

T1 - New Classes of Degree Sequences with Fast Mixing Swap Markov Chain Sampling

AU - Erdås, Péter L.

AU - Miklós, I.

AU - Toroczkai, Zoltán

PY - 2018/3/1

Y1 - 2018/3/1

N2 - In network modelling of complex systems one is often required to sample random realizations of networks that obey a given set of constraints, usually in the form of graph measures. A much studied class of problems targets uniform sampling of simple graphs with given degree sequence or also with given degree correlations expressed in the form of a Joint Degree Matrix. One approach is to use Markov chains based on edge switches (swaps) that preserve the constraints, are irreducible (ergodic) and fast mixing. In 1999, Kannan, Tetali and Vempala (KTV) proposed a simple swap Markov chain for sampling graphs with given degree sequence, and conjectured that it mixes rapidly (in polynomial time) for arbitrary degree sequences. Although the conjecture is still open, it has been proved for special degree sequences, in particular for those of undirected and directed regular simple graphs, half-regular bipartite graphs, and graphs with certain bounded maximum degrees. Here we prove the fast mixing KTV conjecture for novel, exponentially large classes of irregular degree sequences. Our method is based on a canonical decomposition of degree sequences into split graph degree sequences, a structural theorem for the space of graph realizations and on a factorization theorem for Markov chains. After introducing bipartite 'splitted' degree sequences, we also generalize the canonical split graph decomposition for bipartite and directed graphs.

AB - In network modelling of complex systems one is often required to sample random realizations of networks that obey a given set of constraints, usually in the form of graph measures. A much studied class of problems targets uniform sampling of simple graphs with given degree sequence or also with given degree correlations expressed in the form of a Joint Degree Matrix. One approach is to use Markov chains based on edge switches (swaps) that preserve the constraints, are irreducible (ergodic) and fast mixing. In 1999, Kannan, Tetali and Vempala (KTV) proposed a simple swap Markov chain for sampling graphs with given degree sequence, and conjectured that it mixes rapidly (in polynomial time) for arbitrary degree sequences. Although the conjecture is still open, it has been proved for special degree sequences, in particular for those of undirected and directed regular simple graphs, half-regular bipartite graphs, and graphs with certain bounded maximum degrees. Here we prove the fast mixing KTV conjecture for novel, exponentially large classes of irregular degree sequences. Our method is based on a canonical decomposition of degree sequences into split graph degree sequences, a structural theorem for the space of graph realizations and on a factorization theorem for Markov chains. After introducing bipartite 'splitted' degree sequences, we also generalize the canonical split graph decomposition for bipartite and directed graphs.

UR - http://www.scopus.com/inward/record.url?scp=85033398118&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85033398118&partnerID=8YFLogxK

U2 - 10.1017/S0963548317000499

DO - 10.1017/S0963548317000499

M3 - Article

AN - SCOPUS:85033398118

VL - 27

SP - 186

EP - 207

JO - Combinatorics Probability and Computing

JF - Combinatorics Probability and Computing

SN - 0963-5483

IS - 2

ER -